Colorado, 2024

Damaging Winds in Colorado, September 17, 2024

September 17, 2024 · NWS GLD · 4 events in 3 counties and zones

Thunderstorms developed along a front during the afternoon hours resulting in numerous reports of wind gusts of 60-66 mph across eastern Colorado. Three quarter inch tree limbs and some lawn furniture were also overturned in Flagler as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed along a front during the afternoon hours resulting in numerous reports of wind gusts of 60-66 mph across eastern Colorado. Three quarter inch tree limbs and some lawn furniture were also overturned in Flagler as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 17, 3:50 PM MST, 15 minutes earlier. Its key messages:

  • Line of thunderstorms will develop in northeast Colorado later this afternoon and move through northwest Kansas and southwest Nebraska this evening. The main hazards will be damaging winds gusts between 60 and 80 mph and reduced visibility in blowing dust.
  • There will be an elevated fire weather risk in parts of northeast Colorado Friday afternoon.
  • Precipitation chances return for Friday and through the weekend. Best chances will be Saturday and into early Sunday with the main upper low moving across the area. Locally heavy rainfall and flash flooding may be a concern during that time.
Area forecast discussion, Sep 17, 3:50 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
450 PM MDT Tue Sep 17 2024

.KEY MESSAGES...

- Line of thunderstorms will develop in northeast Colorado later
  this afternoon and move through northwest Kansas and southwest
  Nebraska this evening. The main hazards will be damaging winds
  gusts between 60 and 80 mph and reduced visibility in blowing
  dust.

- There will be an elevated fire weather risk in parts of
  northeast Colorado Friday afternoon.

- Precipitation chances return for Friday and through the
  weekend. Best chances will be Saturday and into early Sunday
  with the main upper low moving across the area. Locally heavy
  rainfall and flash flooding may be a concern during that time.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 140 PM MDT Tue Sep 17 2024

Upper low in the Great Basin will lift northeast into Wyoming
tonight, with a negatively tilted trough axis moving through the
local area. A fairly solid line of thunderstorms has been
consistently forecast by the models the last few runs,
developing along the southern Colorado Front Range and quickly
moving northeast with the upper dynamics, reaching the
Colorado-Kansas border area by around 01z, Highway 83 by around
03z, and continuing east but weakening afterwards. Main hazards
with this line of storms will be wind gusts potentially between
60-80 mph and blowing dust, especially along the Kansas and
Colorado border area. The line of storms may tend to weaken
some as it moves east, but there will still be some potential
for wind gusts of up to 60 mph. There is a low end risk for
hail with the initial storms, perhaps a few instances up to
quarter sized, but wind will be the main risk. Mean
precipitation amounts are around a half inch in the
Colorado/Kansas border area, and generally between a quarter and
a half inch elsewhere, so flooding is not expected to be a
concern as the line will be moving at a good clip. Precipitation
should exit the area to the east by 06-07z with diminishing
winds. Low temperatures will be in the 50s and 60s.

The next system will dig along the Pacific west coast Wednesday
and Thursday. Southwest flow ahead of it will result in warm and
dry conditions both days. Highs on Wednesday will be in the
upper 80s to lower 90s. A weak front will move through late
Wednesday night and Thursday morning, shifting winds around to
the northwest. Temperatures will only be slightly cooler on
Thursday behind the front with highs in the low to mid 80s.
Afternoon humidity does fall below 20 percent both Wednesday and
Thursday afternoons, but winds will be light and not expecting
fire weather concerns at this time. Low temperatures will be
in the 50s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 140 PM MDT Tue Sep 17 2024

Upper low slowly moves from southern California on Friday to the
Four Corners by Saturday morning, then lifts into eastern
Colorado Saturday afternoon and moves across the forecast area
Saturday night and Sunday, continuing east from there into
Missouri by Sunday night. End result will be increasing chances
for precipitation, with best chances occurring as the upper low
moves across Saturday and Sunday. Ahead of the system on Friday,
may see some elevated fire weather concerns in northeast
Colorado with hot and dry conditions and increasing southwest
winds during the afternoon. On Saturday, there may be a severe
threat with the approach of the upper low and a developing
surface cyclone, but models still not in particularly good
agreement on where that will occur. Nonetheless, with
increasing deep layer shear and at least some instability to
work with, could see a few severe storms. By Sunday, will be
cool and stable with no severe storms expected. Latest
statistics from the NBM shows mean rainfall amounts for the
48-hour period of around 1 inch and higher percentile amounts of
up to 2.50 inches. As long as it does not occur in a short
period of time, and that currently looks to be the case, this
would be beneficial rainfall for the area which has been
steadily slipping into drought the past several months. With the
clouds and rain, temperatures will be much cooler, with highs
in the upper 70s to lower 80s on Saturday and 60s on Sunday.
Lows will bottom out in the mid to upper 40s Monday morning.

Northwest flow strengthens for Monday and Tuesday with the upper
low transitioning to a trough to the east and a building ridge
to the west. Might see a few isolated showers associated with
any weak waves in the upper flow either afternoon, but most
locations will be dry. Temperatures will be near to slightly
below normal, with highs in the 70s and lows mainly in the 40s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 450 PM MDT Tue Sep 17 2024

KGLD...a line/broken line of thunderstorms are forecast to
impact the terminal in the 00z-04z timeframe with the worst
conditions (gusts to 50kts, blowing dust and sub VFR conditions)
in the 00z-02z timeframe. Outside of convection, southerly winds
gusting up to 40kts are forecast through 04z. From 05z-07z,
southerly winds gusting to 35kts are forecast with VFR
conditions anticipated. After 08z, south to southwest winds up
to 11kts are forecast through 19z, increasing to around 12kts
with some gusts after 20z.

KMCK...VFR conditions are forecast from taf issuance through
01z. From 02z-05z, a line/broken line of thunderstorms is
forecast to impact the terminal with wind gusts up to 40kts and
potentially sub VFR visibilities due to heavy rainfall. After
06z, VFR conditions are expected. South to southwest winds up to
12kts are forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Sep 17, 12:53 PM MST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
153 PM MDT Tue Sep 17 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
153 PM MDT Tue Sep 17 2024 /253 PM CDT Tue Sep 17 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A line of thunderstorms will develop in northeast Colorado later
this afternoon and move across northwest Kansas and southwest
Nebraska this evening. This line of storms will be capable of
producing widespread damaging wind gusts in excess of 70 mph. In
addition, these winds will likely produce blowing dust with
visibility reductions to less than one mile. Lightning strikes
could cause a stray wildfire due to the dry conditions in the area.

Extremely dangerous travel conditions are possible along Interstate
70 and local highways due to the combination of wind and blowing
dust. The highest risk will be between 6 and 8 PM MDT from Colby,
Kansas, to Limon, Colorado.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Elevated to near critical fire weather conditions will be possible
Friday afternoon in parts of northeast Colorado.

Severe storms will be possible Saturday afternoon and evening with
the next system. Locally heavy rainfall and flooding may also be a
concern as it slowly moves across the area Saturday night and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Sep 17, 1:37 PM MST, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
237 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Non-Tstm Wnd Gst 1 NNE Goodland          39.37N 101.70W
09/17/2024  M50 MPH          Sherman            KS   ASOS

            ASOS station KGLD Goodland.

&&
Local storm report, Sep 17, 2:47 PM MST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Non-Tstm Wnd Gst 3 SE Beardsley          39.79N 101.19W
09/17/2024  M54 MPH          Rawlins            KS   Dept of Highways

&&
Special weather statement, Sep 17, 3:27 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
427 PM MDT Tue Sep 17 2024

COZ092-172300-
Cheyenne County CO-
427 PM MDT Tue Sep 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Kit Carson, or 33 miles west of Cheyenne Wells,
moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Kit Carson around 440 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3892 10295 3890 10261 3861 10282 3862 10308
TIME...MOT...LOC 2227Z 202DEG 33KT 3866 10293

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Sipprell
Local storm report, Sep 17, 3:57 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
457 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Tstm Wnd Gst     8 N Aroya               38.96N 103.11W
09/17/2024  M57 MPH          Cheyenne           CO   Mesonet

            KCOWILDH4.

&&

Sipprell
Local storm report, Sep 17, 4:04 PM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
504 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Tstm Wnd Gst     1 NE Flagler            39.30N 103.06W
09/17/2024  E52 MPH          Kit Carson         CO   Mesonet

&&

Sipprell
Local storm report, Sep 17, 4:05 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
505 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Tstm Wnd Gst     7 NNW Flagler           39.39N 103.13W
09/17/2024  E56 MPH          Kit Carson         CO   Mesonet

            KCOFLAGL13.

&&

Sipprell

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
September 17, 4:05 PM MST
Where
Kit Carson County, 0.66 mi N of Flagler Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.289, -103.070

Tree limbs 3/4 inch in diameter snapped off and outdoor furniture overturned as the winds came through.

Thunderstorm Wind, Kit Carson

When
September 17, 4:45 PM MST to 4:53 PM MST
Where
Kit Carson County, 4.87 mi S of Burlington
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.230, -102.280

Two separate wind gusts of 66 mph occurred at the Burlington Airport ASOS with this storms. The first was at 16:45 and the second was at 16:53.

Thunderstorm Wind, Yuma

When
September 17, 5:07 PM MST
Where
Yuma County, 0.98 mi W of Wray Bowman Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.978, -102.298

Weatherlink site named Welp Farms recorded the wind gust.

Thunderstorm Wind, Cheyenne

When
September 17, 5:28 PM MST
Where
Cheyenne County, 7.25 mi NNE of Arapahoe
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.950, -102.129

The mesonet site UP694 reported the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208536, 1208542, 1208543, 1208544.